Feverfew, Tanacetum partheniumFeverfew, Tanacetum parthenium

Feverfew, Tanacetum parthenium oral dosage forms

What is feverfew?

FEVERFEW, Tanacetum parthenium (Migraban™, Migracare®, Migra-Lieve™ , MygraFew™, MygraFree™, Nomigraine™, PharmAssure Migraplex™, Tanacet™ and others) is a dietary supplement (herbal remedy) that is being promoted for its ability to decrease the occurrence of migraine headaches. Some evidence suggests the herb may be useful for this purpose. Feverfew is not helpful in relieving an acute migraine attack. Feverfew is sometimes used for arthritis symptoms, but is not known to be effective for this purpose. Feverfew is also not FDA-approved for any purpose. Those who suffer from migraine or arthritis should seek a health care professional with the proper experience with treating these conditions for advice and supervision prior to self-use of feverfew. Many products containing feverfew are available.

What should my health care professional know before I use feverfew?

It is important for you to tell your prescriber or other health care professional that you are using feverfew. Some herbs exert potent effects and may interact with other drugs you are taking.

You should discuss feverfew with your health care professional BEFORE taking it if you have any of these conditions:

  • blood or bleeding disorder, such as hemophilia or difficulty clotting

  • hayfever or skin allergies

  • head injury

  • kidney disease

  • liver disease

  • stroke

  • taking blood-thinning medications

  • an unusual or allergic reaction to feverfew, other herbs, plants, medicines, foods, dyes, or preservatives

  • pregnant or trying to get pregnant

  • breast-feeding

How should I use this medicine?

Feverfew is usually taken orally (i.e., swallowed). Follow the directions on the package labeling, or talk to your health care professional.

Contact your pediatrician or health care professional regarding the use of this herb in children. Special care may be needed.

What if I miss a dose?

If you miss a dose, simply resume taking it on your previous schedule. Do not take double doses to catch up, however.

What drug(s) may interact with feverfew?

  • antiinflammatory drugs (NSAIDs), such as ibuprofen, used to treat fever, headache, pain, or inflammation

  • aspirin

  • clopidogrel

  • cilostazol

  • dalteparin, enoxaparin or other injectable blood thinners

  • dipyridamole

  • heparin

  • herbal products like danshen, dong quai, garlic pills, ginger, ginkgo biloba, horse chestnut, willow bark, and others

  • medications used to treat an acute migraine attack, such as ergot-type drugs (examples include Cafergot® or Migranal®), or eletriptan (Relpax®), naratriptan (Amerge®), rizatriptan (Maxalt®, Maxalt-MLT™), sumatriptan (Imitrex®) and zolmitriptan (Zomig®)

  • medications used to prevent migraines, such as methysergide (Sansert®) or propranolol (Inderal®)

  • ticlopidine

  • warfarin

For many herbs, interactions with other medications are unknown. That is why you should always be careful when mixing herbal remedies with traditional medications. If you take any other medications, consult with your health care professional prior to taking feverfew.

Tell your prescriber or health care professional about all other medicines you are taking, including non-prescription medicines, nutritional supplements, or herbal products. Also tell your prescriber or health care professional if you are a frequent user of drinks with caffeine or alcohol, if you smoke, or if you use illegal drugs. These may affect the way your medicine works. Check with your health care professional before stopping or starting any of your medicines.

What should I watch for while taking feverfew?

It may take several weeks of feverfew use before you notice an improvement in your symptoms. You should also contact your health care professional for advice prior to prolonged use of feverfew.

Since feverfew is derived from a plant, allergic reactions are possible. Stop using this herb if you develop a rash. You may need to see your health care professional, or inform them that this occurred. Report any unusual side effects to your health care provider.

You may need to see a doctor if your condition does not improve. Seek medical attention if your headache has gotten worse over the past few days or weeks, your headaches come on suddenly, if you experience weakness, numbness in an arm or leg or a change in hearing or sight, if over-the-counter analgesics do not relieve the headache pain, if you experience changes in memory or mood with the headaches, or if the headache is accompanied by a stiff neck, rash, nausea, vomiting, fever, breathing problems, or a history of head injury.

If you have been taking feverfew regularly for a long period of time, you may need to slowly decrease your intake of the herb. You may notice headaches or tension, difficulty sleeping, muscle/joint pain or fatigue when you stop taking this herb.

Different brands of feverfew might contain different amounts of active ingredient, so be careful to use the same brand. It is recommended that you use a brand from a reliable manufacturer. A standardized product is more likely to contain the same amount of herb from dose to dose. Your health care professional or pharmacist can assist you in finding a reliable product.

If you are scheduled to have surgery or dental work, remember to tell your dentist, surgeon and anesthesia specialist that you are taking feverfew. In some cases they may want you to discontinue taking the feverfew supplement prior to the surgery.

What side effects may I notice from using feverfew?

Side effects that you should report to your prescriber or health care professional as soon as possible:

  • any unusual bleeding or bruising

  • difficulty breathing, shortness of breath, or wheezing

  • irregular heartbeat or palpitations

  • itching

  • menstrual irregularity or unusual vaginal bleeding

  • skin rash or blisters

  • sores or blisters in the mouth, eyes, lips, or nose

  • swelling of any area of the lips, throat, tongue, skin, or body

Side effects that usually do not require medical attention (report to your prescriber or health care professional if they continue or are bothersome):

  • mild stomach upset

  • nervousness

  • unpleasant taste in the mouth

Where can I keep my medicine?

Keep out of the reach of children.

Store at room temperature, protected from heat and moisture. Throw away any unused herb after the expiration date. If no expiration date is present, throw any unused product away after 9 months; feverfew products generally have a very short shelf-life.

GENERAL INFORMATION REGARDING DIETARY SUPPLEMENTS:

Dietary supplements include amino acids, vitamins, minerals, herbs, botanicals, and other plant-derived substances, and extracts of these substances. These products are easy to identify as they must state "Dietary Supplement" on the label. A "Supplement Facts" panel is provided on the label for most products. Supplements are not drugs and are not regulated like drugs. You should note that rigid quality control standards are not required for dietary supplements. Differences in the potency and purity of these products can occur. Scientific data to support the use of a dietary supplement for a certain disease or ailment may not be available. This product is not intended to diagnose, treat, cure or prevent any disease.

The Food and Drug Administration suggests the following to help consumers protect themselves:

  • Always read product labels and follow directions.

  • "Natural" doesn't mean a product is safe for humans to take.

  • Look for products containing ingredients with the "USP" notation. This indicates the manufacturer followed the standards of the US Pharmacopoeia.

  • Supplements produced or distributed by a nationally known food or drug company are more likely to be made under tight controls as these companies have standards in place for their other products. You can write to the company for more information about how the product was made.


 
Today's Interactive Tools

Bayhealth is Southern Delaware’s healthcare leader with hospitals in Dover and in Milford. Bayhealth provides a wide range of medical services, including cardiovascular, cancer, orthopaedics and rehabilitation, pediatrics, respiratory care, sleep care, surgical weight loss, women’s services and walk-in medical care. Search for nursing jobs, and health classes and events. Find doctors affiliated with Bayhealth Medical Center or a Delaware hospital near you.